Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 105, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 29, 2001, 4:10 PM CDT for Tuscaloosa County, Alabama. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 29, 2001, 4:10 PM CDT (21:10 UTC)
- Expired
- Apr 29, 2001, 4:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 4:10 PM CDT | Hail 1 | Tuscaloosa, AL | Quarter size hail reported on SR 216 near Tuscaloosa. |
| Apr 29, 4:20 PM CDT | Hail 0.75 | Cottondale, AL | Dime size hail was observed near Cottondale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2480 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 292110 SVRBHM ALC125-292145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 410 PM CDT SUN APR 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCALOOSA COUNTY IN ALABAMA * UNTIL 445 PM CDT * AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOLT...MOVING NORTH AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TUSCALOOSA AND NORTHPORT. HAIL TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY$ RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. LAT...LON 3309 8752 3315 8732 3342 8741 3335 8766
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:33 PM CDT, 37 minutes earlier.
Area forecast discussion, Apr 29, 3:33 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT SUN APR 29 2001 SPLIT FLOW CONTINUES ACROSS THE CENTRAL US. NORTHERN STREAM STAYS WELL NORTH OF CWA AND SOUTHERN STREAM REMAINS IN THE GULF...WHICH LEADS TO A RATHER NON-PROGRESSIVE FLOW REGIME THROUGH THE SHORT TERM AS ADVERTISED BY PREVIOUS MODEL RUNS. MEAN RIDGE KEEPS POSITIONED OVER THE EASTERN US WITH LARGE TROUGH DEVELOPING IN THE WEST INTO THE EXTENDED. HIGH BASED CONVECTIVE DEVELOPMENT CONTINUES ATTM ACROSS CENTRAL AL AND BELIEVE ACTIVITY WILL ONCE AGAIN FALL APART AFTER SUNSET. ATMOSPHERE IS SOMEWHAT UNSTABLE AND THE SOUNDINGS ARE INDICATING AN INVERTED V...SO SOME STORMS COULD CAUSE GUSTY WINDS AND HAIL...BUT OVERALL SEVERE NOT EXPECTED. ONE REPORT OF DIME SIZE HAIL IN TUS CO. SURFACE HI PRESSURE WILL DOMINATE THROUGH THE PERIOD WITH EXTENDED EAST TO SOUTHEAST FLOW. COULD SEE A FEW STORMS MONDAY...MAINLY NORTH...BUT MORE STABLE CONTIDIONS ARE EXPECTED. DRY IS THE WORD FOR TUE AND WED. WILL NOT ALTER THE EXTENDED TOO MUCH DUE TO THE UNCERTAINTY OF GULF MOISTURE ENTERING THE PICTURE. WILL KEEP CHC POPS THUR THRU SUN. PRELIM NUMBERS... HSV BB 056/080 054/080 054 75-1- BHM BB 057/080 055/080 054 7511- MGM BB 058/082 056/082 055 75-1-= .BHM...NONE.
In the hours before
Special weather statement, Apr 29, 1:17 PM CDT, 2 hours 53 minutes before
ALZ001>038-040>050-292200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 117 PM CDT SUN APR 29 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WEAK FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS CENTRAL ALABAMA TODAY AND SLOWLY SHIFT NORTHWARD. THIS BOUNDARY WILL CONTINUE TO BE THE FOCUSING MECHANISM FOR ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...ACROSS ALL BUT THE NORTHWESTERN CORNER OF THE STATE. THE BEST CHANCE FOR ACTIVITY IS ALONG AND SOUTH OF A LINE FROM TUSCALOOSA...TO BIRMINGHAM...ANNISTON AND HEFLIN. UPPER LEVEL SUPPORT REMAINS MARGINAL...AND STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LIMITS. THE ONLY THREAT FROM THESE STORMS WILL BE LIGHTNING AND BRIEF GUSTY WINDS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:06 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.